North Carolina, 2018

Lightning Strike in North Carolina, June 11, 2018

June 11, 2018 · NWS ILM · 1 event in 1 county or zone

Lightning struck a home in Hampstead, causing a large fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning struck a home in Hampstead, causing a large fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 11, 4:46 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 11, 4:46 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
546 PM EDT Mon Jun 11 2018

.SYNOPSIS...
A front dropping into the area will bring a good chance of rain
through this evening. A few thunderstorms may be strong to
severe. Showers and thunderstorms can be expected each day of
the upcoming period, as plentiful moisture remains over the
area, and several fronts stall across the Carolinas. A cold
front will drop down from the north on Friday followed by high
pressure building down from the north into the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...Cold front north of the area this
afternoon will drop south into the area this evening. All of the
guidance is pointing to showers and thunderstorms blossoming as
the front drops south. Already seeing some robust convection on
the trough ahead of the front, with MLCAPE around 2500 J/KG
this afternoon and good low level instability am not shocked.
Additionally convection has developed along the Piedmont trough
and this activity should slowly move east during the afternoon
and evening hours. The Westerly flow just above the surface is
pushing sea breeze convection to the east and keeping the sea
breeze pinned. Marginal risk continues for all of the area for
this afternoon and evening when high resolution guidance shows
what appears to be a cold pool/MCS moving across the area as the
front arrives. Bulk of the activity moves off the coast around
midnight but weak convection may linger a little later. Although
the front will be in the region there is a lack of any real
cold air and the combination of clouds and moist boundary layer
will keep lows above climo.

Front stalls over southern portion of the forecast area Tue with
deep moisture lingering in the region. Precipitable water flirts
with 2 inches on Tue, which is solidly in the 90th percentile.
Additionally the stalled front will slowly lift back north during
the day. Combination of heating and convergence along the remains of
the surface boundary should lead to good coverage of showers and
thunderstorms. Cloud cover and moisture will keep temperatures near
climo Tue afternoon.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...A dissipating front will be draped across the
area Tuesday night. Given the ongoing frontolysis and flat mid level
flow rain chances look rather poor and QPF prospects meager. This
zonal flow persists into Wednesday, which may end up largely rain-
free. The only lifting mechanisms will be the largely pinned sea
breeze and a piedmont trough west of the area. A third possibility
will come down to cloud cover and type. Forecast soundings show two
distinct moist layers; one at 4kft and the other at 15kft.
Alternating areas of clouds and sunshine could lead to a few
differential heating boundaries that support isolated convective
development. The GFS shows scattered mainly seabreeze activity while
the WRF is dry. The former solution seems to have more merit since
PW values remain near 1.8" which is in the 90 percentile range for
the date. There is even a small increase in moisture heading into
Wednesday night. Rain chances will remain minimal however given
aforementioned reasons and also the diurnal loss of instability.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM Monday...Bermuda high off the coast will keep a
warm and moist SW flow at the sfc Thu into Fri. Models continue
to show a stream of moisture with high pcp water values up to 2
inches, running from W-SW to N-NE across the Carolinas and our
local forecast area through Thurs, but the GFS is now much
quicker to build drier and relatively cooler high pressure down
behind cold front, showing pcp water values dropping down to
1.25 inches by Fri. The ECMWF is little slower maintaining a
better chc of convection through Fri, especially over SC. As
upper ridge tries to build in from the west Fri into the weekend,
an upper low dives down toward Hatteras and then deepens and
remains over the nearby coastal waters. Local forecast area will
remain in between these two features with a deep N-NW flow.
There may be subsidence and drier air, but this flow could drive
some convection down from the NW. Overall, will go with a
relatively drier forecast for the weekend with temps several
degrees less than previous days, mid 80s most days Fri into the
weekend. The sfc high will shift off the coast to our north by
the end of the weekend which will shift winds from N-NE on Fri
becoming more on shore over the weekend with a return flow
setting up into early next week. Therefore lower dewpoint air on
Fri into Sat will increase bringing more humid air back through
early next week.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 18Z...A cold front will drop into the region from the
north late this afternoon. Ahead of the front look for scattered
convection to develop along the sea breeze boundary and to a
lesser amount along the piedmont trough. Tonight, expect
convection to become numerous along the front. The storms will
be moving southeast and should affect all terminals well into
the night. Brief periods of IFR are possible in the convection.
Tuesday will likely start out IFR, with MVFR at the end of the
forecast period. Northeast flow is forecast.

Extended Outlook...MVFR/SHRA/isolated TSRA Mon night. Tue, IFR/SHRA
becoming MVFR/tempo SHRA. Wed-Fri, VFR with patchy MVFR/IFR in
morning fog and afternoon tempo MVFR/SHRA/isolated TSRA.

&&

.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...Southwest flow this afternoon and evening
will briefly peak in the 15 to 20 kt range prior to the cold
front reaching the waters. Front sags south overnight with winds
becoming northeast following the passage of the boundary.
Speeds will be in the 10 to 15 kt range following the passage of
the front late tonight into Tue morning. The front lifts back
north across the area on Tue with southerly winds returning as
the Bermuda High builds back over the waters. Seas will peak in
the 3 to 4 ft range with potential for isolated 5 ft this
evening before northerly flow and decreasing winds drop seas to
around 3 ft late tonight and Tue.

SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...As frontal boundary weakens just inland
Tuesday night a S to SW flow will become re-established. The
proximity of the front will keep the gradient light and speeds
likely capped at 10kt. A developing piedmont trough paired with the
absence of the boundary by Wednesday afternoon should ramp wind
speed up a category while vertical mixing fosters a few higher
gusts. A few more knots of wind may be warranted by Wednesday night
as the trough drifts slightly eastward and the gradient is
bolstered.

LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM Monday...Bermuda High off the coast on Thurs will
maintain a SW flow over the waters, but a front will drop down
Thurs night into Fri shifting winds around to the N-NE. As high
pressure to the north reaches down into the waters and shifts
east through Saturday, winds will shift around becoming more on
shore through the weekend. Overall expect winds 10 to 15 kts
through much of the period. Expect a spike in winds each
afternoon into early eve in sea breeze. Seas will basically be
between 2 and 4 ft through the period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 10 PM EDT this evening for NCZ107.
MARINE...None.

&&

NEAR TERM...RJD/III
SHORT TERM...MBB
LONG TERM...RGZ
AVIATION...III/DL
Hazardous weather outlook, Jun 11, 4:35 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
535 PM EDT Mon Jun 11 2018

AMZ250-252-254-256-122145-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
535 PM EDT Mon Jun 11 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Strong thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056-
058-059-122145-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
535 PM EDT Mon Jun 11 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Strong thunderstorms and minor flooding are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-122145-
Inland New Hanover-
535 PM EDT Mon Jun 11 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Strong thunderstorms and minor flooding are possible.

Minor coastal flooding is possible along portions of the lower Cape
Fear River this evening during high tide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Minor coastal flooding is possible along portions of the lower Cape
Fear River with the nighttime high tide for much of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jun 11, 3:16 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
416 PM EDT MON JUN 11 2018

NCZ096-112100-
Bladen NC-
416 PM EDT MON JUN 11 2018

...SPECIAL WEATHER STATEMENT FOR CENTRAL BLADEN COUNTY UNTIL 500 PM
EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ruskin, or near Elizabethtown, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elizabethtown, Rowan, Ruskin, Lagoon, Kelly, White Lake, Dublin and
Bladen County Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3475 7839 3473 7839 3472 7838 3470 7837
      3469 7835 3467 7832 3465 7832 3464 7831
      3463 7832 3461 7831 3458 7826 3456 7825
      3454 7827 3452 7826 3444 7833 3461 7873
      3479 7869
TIME...MOT...LOC 2015Z 284DEG 8KT 3468 7864

MBB
Special weather statement, Jun 11, 4:10 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
510 PM EDT MON JUN 11 2018

NCZ105-112215-
Inland Pender NC-
510 PM EDT MON JUN 11 2018

...SPECIAL WEATHER STATEMENT FOR CENTRAL PENDER COUNTY UNTIL 615 PM
EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Point Caswell, or 14 miles northwest of Leland, moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burgaw, Hampstead, White Stocking, Point Caswell, Long Creek, Murray
Town, Rooks, Montague, Malpass Corner, Ashton, Rocky Point, Currie,
Wards Corner, The Borough, Castle Hayne, St. Helena and Pender
Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3437 7770 3435 7781 3438 7781 3439 7783
      3436 7789 3438 7792 3436 7794 3438 7796
      3437 7799 3436 7798 3434 7799 3433 7805
      3437 7814 3435 7820 3438 7824 3440 7825
      3446 7818 3449 7822 3465 7783 3438 7768
TIME...MOT...LOC 2109Z 249DEG 10KT 3441 7818

MBB
Special weather statement, Jun 11, 4:15 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
515 PM EDT MON JUN 11 2018

NCZ087-096-112215-
Robeson NC-Bladen NC-
515 PM EDT MON JUN 11 2018

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BLADEN AND NORTHERN
ROBESON COUNTIES UNTIL 615 PM EDT...

At 514 PM EDT, Doppler radar was tracking a line of strong
thunderstorms near Wakulla, or 7 miles southwest of Red Springs,
moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lumberton, Red Springs, Pembroke, Maxton, St. Pauls, Smiths,
Howellsville, Bladen Community College, Tolarsville, Duart, Ammon,
Shannon, Buie, Robeson Community College, Tobermory, Wakulla, Ruskin,
Barker Ten Mile, White Oak and Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3485 7891 3484 7890 3484 7849 3462 7837
      3468 7940 3471 7940 3477 7933 3482 7936
      3484 7935 3483 7919 3485 7917
TIME...MOT...LOC 2114Z 272DEG 10KT 3476 7930

MBB
Special weather statement, Jun 11, 4:46 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wilmington NC
546 PM EDT MON JUN 11 2018

NCZ099-105>109-112245-
Inland New Hanover NC-Inland Brunswick NC-Coastal Pender NC-
Columbus NC-Inland Pender NC-Coastal New Hanover NC-
546 PM EDT MON JUN 11 2018

...SPECIAL WEATHER STATEMENT...

At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Redbug to near Scotts Hill. Movement was
southwest at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Wilmington, Leland, Whiteville, Wrightsville Beach, Rich Inlet,
Figure Eight Island, Hampstead, Lake Waccamaw, Northwest, Sandyfield,
Hallsboro, Hightsville, Cape Fear Community College North Campus,
Redbug, Wilmington International Airport, Murrayville, Williams,
Castle Hayne, Phoenix and Scotts Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3435 7765 3435 7766 3419 7781 3418 7889
      3438 7864 3437 7833 3438 7829 3439 7763
TIME...MOT...LOC 2145Z 036DEG 10KT 3432 7862 3434 7777

MBB
Local storm report, Jun 11, 5:11 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     2 WNW OGDEN             34.28N  77.83W
06/11/2018  E50 MPH          NEW HANOVER        NC   COUNTY OFFICIAL

            OCCURRED 558 AND 604 EDT ON PUTNAM DR.

&&

EVENT NUMBER ILM1800047

ROSS
Special weather statement, Jun 11, 5:25 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
625 PM EDT MON JUN 11 2018

NCZ099-109-110-112300-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-
625 PM EDT MON JUN 11 2018

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK AND
SOUTHEASTERN COLUMBUS COUNTIES UNTIL 700 PM EDT...

At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over
Old Dock, or 13 miles southeast of Whiteville, moving southwest at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Shallotte, Sunset Beach, Ocean Isle Beach, Iredell, Carolina Shores,
Calabash, Bethel, Makatoka, Freeland, Grissettown, Honey Island,
Nakina, Old Dock, Exum, Bughill, Longwood, Seaside, Russtown, Pireway
and Ash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3393 7836 3395 7836 3394 7838 3393 7837
      3390 7838 3389 7845 3387 7848 3385 7854
      3386 7854 3386 7855 3407 7880 3428 7862
      3417 7820
TIME...MOT...LOC 2224Z 036DEG 13KT 3417 7858

MBB

The radar

The Wilmington radar (KLTX), 76 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pender

When
June 11, 5:25 PM EST
Where
Pender County, 1 mi SSW of Hampstead
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
34.357, -77.727

Lightning struck a house in Hampstead, causing a large fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759078.